| Model Number |
1DLMC08 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/31/2007
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic open incisional hernia repair on (b)(6) 2007 and (b)(6) 2007 whereby multiple gore® dualmesh® biomaterial were implanted.The complaint alleges that on (b)(6) 2007, (b)(6) 2007, and (b)(6) 2007 additional procedures occurred whereby the gore devices were explanted.It was reported the patient alleges the following injuries: infection, pain, additional surgical procedures, mesh removal, abscess and excision of necrotic skin and hernia sac.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant #1 & #2 preoperative complaints: on (b)(6)2007: (b)(6) medical center.(b)(6), md.History: ¿the patient is 5 feet 9 inches, weighs 288 pounds and has undergone at least io to 12 failed incisional hernia repairs in the past.The patient is a poor historian and has had operations all across country, so it is difficult to known [sic] the exact count.In any case, the last repair was explanted of infected mesh with alloderm repair and was in approximately 2004.He has had a progressively enlarging incisional hernia since that time.He denies skin ulceration over the hernia sac, although this was from a burn on a barbecue three weeks ago.Given the fact that it is under pressure and there is no evidence of infection, it is unlikely that this would heal.I did discuss with him preoperatively the increased risk of mesh infection because of this.The patient insisted that he did not want to wait and he in fact did want to take the increased risk of infection.Given my experience with operating on previous incisional hernias with skin ulcerations, and good results with that, i decided to go ahead and grant the patient's wishes and proceed.¿ implant #1 & #2 procedure: laparoscopic lysis of adhesions, incisional hernia repair with mesh and right direct inguinal hernia repair.Implant: gore® dualmesh® biomaterial x2.[#1: 1dlmc08/05050563.#2: 1dlmc02/04984725] [26cm x 34cm and 8cm x 12 cm] implant #1 & #2 date: (b)(6)2007 (hospitalization (b)(6)2007).On (b)(6)2007: (b)(6) medical center.(b)(6), md.Operative report.Assistants: (b)(6), md.Preoperative diagnosis: multiply recurrent incisional hernia.Postoperative diagnosis: multiply recurrent incisional hernia, intraabdominal adhesions and right direct inguinal hernia.Anesthesia: general.Estimated blood loss: minimal.Description of procedure: ¿he was brought to the operating room and after coming to the operating room, he had a central line placed due to poor peripheral iv access and a left external jugular vein.This was performed by anesthesia.Once we were ready to start, we prepped and draped the abdomen in sterile fashion utilizing an ioban drape.The preoperative antibiotics were administered and venodyne boots were placed prior to induction; 5000 units subcutaneous heparin was administered due to his previous history of dvt.Additional medical problems include morbid obesity, reflux disease, copd, asthma, sleep apnea, seizure disorder, type 2 diabetes mellitus, hypertension, and depression.The peritoneal cavity was then entered under direct vision using a left upper quadrant 12-mm optiview port.We insufflated the peritoneal cavity to 12 mmhg with co2 and under direct vision placed two 5-mm ports in the left abdomen.After approximately two of adhesiolysis all with blunt and sharp dissection and no energy source we finished our adhesiolysis.Due to the massive size of his hernia sac this was difficult, although thankfully, the majority of the adhesions were flimsy.Once we accomplished this, we then put the patient in a steep trendelenburg position we could and with the use of an endopaddle liver retractor we were able to push down the bladder and expose the cooper's ligament bilaterally as well as the symphysis pubis.Prior to making the bladder flap, we instilled about 300 cc of saline into the bladder so that we would be able to identify and avoid injury.This part was also somewhat difficult due to the large amount of visceral fat and his inability to tolerate steep trendelenburg position.We ultimately got everything squared away good and in doing so noticed that he had a direct right inguinal hernia with a large amount of preperitoneal fat incarcerated in it.This was all reduced.The punched out defect was about 1 cm in size.Next, we spent some time measuring the defect from the inside and the outside lining up our prosthetic size.This was quite difficult due to his obesity and the massive size of the hernia sac, although we came up ultimately with a defect that was 18 cm vertical x 15 cm horizontal.Once this was accomplished we chose a 26 x 34 cm gore-tex dualmesh.Prior to putting the mesh in we also noticed that there was what appeared to be a hernia in the right upper quadrant, although what would have made up the hernia sac consisted of all muscle.It appeared that the right side of his abdominal wall muscles were grossly thinned out, particularly in the right upper quadrant.I sutured the muscles together then using two horizontal mattress sutures of# i pds suture using a spinal needle technique with laparoscopic assistance.We then placed three cv-0 anchoring sutures at the 9, 12 and 3 o'clock positions and marked the center of the mesh and pulled the mesh through the left upper quadrant port site.During the course of the procedure, we changed the right upper quadrant 5-mm port to a 12-mm dilating port and i should also mention that we did add the two 5-mm ports in the right also under direct vision.We then brought the anchoring sutures out through corresponding stab incisions and then proceeded to tack the mesh to cooper's ligament bilaterally and the symphysis pubis.Our purchase here was excellent.However, this was difficult due to exposure issues.There was a fair bit of tissue between the bottom rim of the defect and the pubic bone, but i thought given the massive size of the hernia that we should have the best anchoring that we could get.Once this was accomplished, we then had to change positions of our 3 o'clock and 9 o'clock anchoring sutures and then tied all of the anchoring sutures.The mesh was then tacked around its periphery and an additional 15 full-thickness #1 prolene anchoring sutures were placed around the periphery of the mesh.The most inferior were just medial to the anterior superior iliac spines bilaterally.We thought the abdominal wall was a bit thin on the right side, so i placed an additional three full-thickness anchoring sutures through the sac and into the edge of the defect and through more towards the middle of the mesh.This was done because we placed an additional 5-mm port in the hernia sac, so we looked above and below to make sure we got the edge of the defect as well.We had 5 cm overlap all around; however, i added these sutures on the right because of the perceived thinness of the abdominal wall on this side.We were going to put some on the left and we are going to put some additional anchoring sutures on the left, but when we did so it tore a hole in the dualmesh.The suture cut a hole that was about 5 x io mm, so we pulled the suture out and covered over this from the peritoneal side using an 8 x 12 cm dualmesh with the smooth side down and we tacked this around its periphery mesh to mesh.We then pulled the ports under direct vision and evacuated the co2.The mesh remained in excellent position.It was quite taut while we were insufflated, but we could see the mesh give a little bit as we desufflated the abdomen.The port sites were then all closed with subcuticular 5-0 monocryl and steri-strips.The suture anchor sites were closed with steri-strips alone.The patient tolerated the procedure well and plans are for extubation at the end of the case.Head had some minor swelling because of the trendelenburg position.¿ on (b)(6)2007: implant sticker: ¿gore dualmesh® biomaterial¿, ref catalogue number: 1dlmc08.Lot batch code: 05050563.Exp date: (b)96)2012.Implant site: abdomen.W.L.Gore & associates.On (b)(6)2007: implant sticker: ¿gore dualmesh® biomaterial¿, ref catalogue number: 1dlmc02.Lot batch code: 04984725.Exp date: (b)(6)2012.Implant site: abdomen.W.L.Gore & associates.Explant #1 & #2 preoperative complaints: on (b)(6)2007: (b)96) medical center.(b)(6), md.History: ¿the patient is a 53-year-old male who underwent a technically difficult, but uncomplicated laparoscopic repair of a multiply recurrent (15 times) and massive incisional hernia four days ago.He had some expected complaints of abdominal pain and fell out of bed the evening of the first postop night, so we did a ct scan because he said he felt something pop to make sure nothing had happened, and he had some fluid and air above the mesh, although the early postoperative ct scan given his normal appearance and typical postop pain, we decided to watch him.Over the course of the next few days, he did okay until today when he started to deteriorate, becoming septic in terms of oliguria and increasing respiratory distress requiring intubation.He was worked up by the medicine team who thought he may be having either an mi or a pe, but it was fairly clear that he had a septic picture, and the first thing to rule out was going to be an intra-abdominal process.He is therefore brought to the operating room for diagnostic laparoscopy.¿ explant #1 & #2 procedure: exploratory laparotomy, explantation of ventral hernia mesh, repair of small bowel perforation, placement of abdominal wound vac.Explant #1 & #2 date: (b)(6) 2007 (hospitalization (b)(6)2007).On (b)(6)2007: (b)(6)medical center.(b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative diagnosis: sepsis postop day 4 after ventral hernia repair.Postoperative diagnosis: small bowel enterotomy likely due to tack injury postop.Anesthesia: general.Operative report: after fluid resuscitation and intravenous antibiotics, we prepped the abdomen in sterile fashion, and rather than a laparoscopy, i just did a needle aspiration of the fluid in the hernia sac, and it was obviously gi content.We therefore dispensed with the laparoscopy and performed laparotomy, and through the midline incision, evacuated about 1200 cc of foul smelling brownish fluid.We then carefully explanted the mesh by cutting the sutures and getting all the tacks out.Interestingly, the tacks that we had placed in cooper's ligament at the time of surgery were all out, presumably due to the infection or possibly the initial placement.In any case, we explanted of the mesh and all the tacks, and there was a rind of inflammatory peel covering the bowel, and we could see there was a pinhole in a loop of bowel with bile coming out with compression.There was a perfectly round indentation surrounding this in the exact shape of a tack.This was fairly clear evidence that this was a postoperative tack injury.It was actually pointed out by the resident that the impression of the tack was surrounding the enterotomy.We then were able to, with blunt dissection, mobilize this loop of small bowel out and repair it using a few interrupted 3-0 vicryl sutures and a couple of horizontal mattress lembert sutures of 3-0 pds over the top.We leak tested it, and there was no leak.Next, we debrided some of the necrotic hernia sac, and there was area of skin over the necrotic hernia sac that looked like it may be full or partial thickness, and we decided to leave this intact to see haw [how] it panned out.We discussed options for closure including vicryl mesh versus skin versus nothing.After some discussion, we opted to place an abdominal wound vac and leave the abdomen open with a plan to return to the operating room in 48-72 hours for further debridement and placement of vicryl mesh and skin closure over drains.The patient actually was doing better at the conclusion of the operation in terms of his vital signs than he was preoperatively.He was transferred intubated back to the intensive care unit in critical condition, however.¿ implant #3 preoperative complaints: (b)(6)2007: (b)(6) medical center.(b)(6), md.History: ¿the patient is a 53-year-old male who is postoperative day #3 from a mesh explantation and repair of a small bowel perforation due to tack injury from a ventral hernia performed four days prior to that.He was left with a wound vac sponge only and was taken out of the operating room on friday on two pressors at very high doses with difficulty in ventilating and oxygenating among other things.With excellent icu care, supportive care and he is off the pressors and having 97% saturation on 50% fio2.He was brought back today for washout and placement of a prosthetic to be used for serial abdominal wall closure.¿ implant #3 procedure: peritoneal wash out, insertion of gore-tex mesh for serial abdominal wall closure.Implant: gore® dualmesh® biomaterial.[20cm x 30cm].Implant #3 date: (b)(6) 2007 (hospitalization (b)(6) 2007).On (b)(6)2007: (b)(6) medical center.(b)(6), md.Operative report.Preoperative and postoperative diagnosis: open abdomen.Anesthesia: general.Operative report: ¿he was brought to the operating room already intubated and already on antibiotics.We removed the wound vac and evacuated a modest amount of serous fluid that was yellowish brownish from the suprapubic area and right lower quadrant.The fluid looked bilious in the left abdomen.The two areas did not seem to be connected.Once we irrigated and washed everything out did not appear that there was any more bile coming i suspect this was left over from the initial operation.I was able to easily see the small bowel repair site, no evidence of a leak was noted.I put some gentle pressure to try and squeeze some bile out, none squeezed out, but did not want to put too much pressure to blowout the repair, so i left it.Once we washed it out, i measured the lateral port extent of the defect to be 22 cm so chose a 20 x 30 cm gore-tex dualmesh with the smooth side down and sutured this in place from the bottom about three-quarters of the way up the mesh to the point where the rectus muscles started coming towards one another.This was a #i looped pds suture used for this purpose; one from the middle inferior all the way up to the left side and mirror image on the right side.The remainder of the mesh was just draped up superiorly and a standard wound vac sponge placed on top of this and connected to the suction machine.The plan here is to bring him back in three or four days for another washout.At this time, we will cinch up the mesh, we can open it up and irrigate out the peritoneal cavity.I should also mention that we debrided some of the hernia sac, but i left some of the areas of dark skin there until we declared themselves as they do not seem to be causing any trouble at this time.We had no issues with bleeding from debriding the underside of the hernia sac and our estimated blood loss was minimal.He tolerated the procedure well and was transferred back to the icu in critical but stable condition.¿ first revision #3 preoperative complaints: none provided.First revision #3 procedure: exploratory laparotomy, wash out of peritoneal cavity, drainage of left subphrenic abscess, excision of necrotic portions of hernia sac and skin, and tightening of abdominal mesh.First revision #3 date: (b)(6) 2007 (hospitalization (b)(6) 2007).On (b)(6)2007: (b)(6) medical center.(b)(6), md.Operative report.Assistant: ugo ogwudu, md.Preoperative diagnosis: open abdomen, necrotic portions of skin and hernia sac, and left subphrenic abscess.Anesthesia: general.Operative report: the patient was brought to the operating room, intubated from the icu where he has been hemodynamically stable.We removed the wound vac, prepped and draped the abdomen in sterile fashion.He was still on zosyn and has been running some fevers.Abdominal exploration revealed some reddish-brownish fluid that we irrigated out.While we were irrigating out all of the quadrants of the abdomen, we got into a sizable left subphrenic collection that had some cloudy bilious drainage that must have been at least a few 100 cc.There was some purulence at the base of the cavity and we spent some time irrigating this out.We were able to clearly see the site of the small bowel repair, which was intact.We did again put some little bit of pressure on it and did not see any evidence of a leak.The fat between loops of small bowel that we were looking at looked totally normal.We also debrided some necrotic peritoneum and fibrinous exudate from the underside of the abdominal wall.We decided that since he was still having fevers despite the fact we found the subphrenic abscess that may be explaining them as well as the increased bilirubin, we went ahead and excised the necrotic portions of the skin back to good areas in some places and questionable areas in others with the plan that we would just reevaluate these and we were trying to save as much skin as possible.This was on the right side of the abdomen.Prior to opening the mesh, we were able to cinch it up and we marked it where we could cut it and we were able to remove 3 cm of mesh inferiorly and 5 cm of mesh in the central portion where the most tension was.We pulled it together and it came together nicely, although it was tearing a little bit on the left side.We closed it with a looped #1 pds suture.This got our fascia 5 cm closer to closure.Plans will be to return to the or in approximately four days for a repeat washout, closure of mesh, tightening of the mesh, and debridement.¿ on (b)(6)2007: (b)(6) medical center.(b)96), md.Pathology report.Tissue source: skin and hernia sac.Final diagnosis: epidermal necrosis and ulceration with extensive underlying soft tissue necrosis and acute inflammation extending to the edges of submitted tissue.Clinical correlation is advised.Gross description: ¿labelled "skin and hernia sac".Received in formalin is a 15.0 x 9.0 cm sheet of tan skin, with an underlying thickness ranging from 0.8 to 3.0 cm.The skin is markedly ulcerated and focally gangrenous with sloughing grey and granular pink areas.These regions account for approximately 80% of the epidermal surface and extend grossly to the skin margins.The deep aspect consists of a necrotic, sloughing, dull green sheet of tissue.Representative sections are submitted.1 - gangrenous lesion and margin (inked), perpendicularly submitted.2 and 3 - random central.¿ second revision #3 preoperative complaints: on (b)(6)2007: (b)(6) medical center.(b)(6), md.History: ¿the patient is currently postoperative day four from his last washout and tightening of the abdominal mesh.He has had a steadily declining fever curve as well as decreasing bilirubin and improving creatinine.He is still intubated and sedated.He was brought back to the operating room today and the abdomen was prepped and draped in sterile fashion.¿ second revision #3 procedure: washout of peritoneal cavity, tightening of abdominal mesh and placement of wound vac.Second revision #3 date: (b)96)2007 (hospitalization (b)(6)2007).On (b)(6)2007: (b)(6) medical center.(b)(6), md.Operative report.Assistants: (b)(6), md.Preoperative and postoperative diagnosis: open abdomen.Anesthesia: general.Description of procedure: ¿we were able to cinch together and pull up the mesh and approximate it by 4 cm.The suture line and mesh were excised and the peritoneal cavity was washed out.We did not get between or try to separate the leaves of small bowel or omentum.Everything was socked down and it appeared as one confluent plane.We irrigated everything out and there was some purulent material in the left pericolic gutter, which was suctioned out.We had about 200-300 cc in the left subphrenic space which previously contained about a liter of fluid.We have washed everything out and placed two blake drains in the subphrenic space and left pericolic gutter.We then closed the mesh together with a running looped pds suture.At the conclusion of this closure the widest portion of the fascial defect was 13 cm.We debrided some more subcutaneous tissue along the right side of the previous hernia sac along with some skin back to good bleeding tissue.This was only about a centimeter or so thick.The wound vac was then replaced and he was transferred back to the intensive care unit in critical but stable condition.¿ third revision #3 preoperative complaints: none provided.Third revision #3 procedure: exploratory laparotomy, wash out of peritoneal cavity, drainage of pelvic abscess, right upper quadrant fluid collection, tightening of mesh and incision and drainage of left lower quadrant port site abscess.Third revision #3 date: (b)(6)2007 (hospitalization (b)(6) 2007).On (b)(6)2007: (b)(6) medical center.(b)(6), md.Operative report.Preoperative diagnosis: open abdomen.Postoperative diagnosis: open abdomen, pelvic abscess.Anesthesia: general.Estimated blood loss: minimal.Operative report: ¿the patient was brought intubated from the icu down to the operating room.We removed the wound vac and prepped and draped the abdomen.We were able to cinch up the mesh about 3 cm and see that the gore-tex patch was pulling away a little bit from the right side of the abdominal wall, but still holding.We were able to cinch the mesh up 3 cm and marked this.We then excised the central portion and saw in the underlying omentum there was some indentation from the suture line, so we decided to put a folded up xeroform gauze underneath this suture line at the end of the case.We then were able to manually dissect along the anterior abdominal wall to the right upper quadrant where we drained a liter of mostly serosanguineous fluid, but as we got towards the end, it became cloudier.We spent some time irrigating this, and the fluid collection went way around to the back behind the liver.We used a gauze pad to get out some debris from the base of this.Once this was completed, we put a blake drain up into the dependent portion of this.We then explored the rest of the abdominal cavity.There was not much fluid up in the left upper quadrant or left abdomen, but we got into an abscess in the pelvis near the symphysis pubis.We irrigated this out, took out some debris and placed the left lower quadrant blake drain into this and left the left upper quadrant blake drain in that area.We then closed the mesh with a running #1 looped pds suture and placed the wound vac on.Again, we left the folded piece of xeroform gauze this and marked the skin of the patient as a reminder to make sure we take this out at the next washout.We then had a left lower quadrant port site that we were able to find a small amount of fluctuance and drained a few cc of pus and packed this with gauze.The patient tolerated the procedure well and there were no complications.¿ continued: [section h10 cont.Case (b)(4)].
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.A previous patient code [1930: infection] was reported based on the original complaint and is no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh shrinkage, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.